Alert archive / California / High Wind Watches in 2016

High Wind Watch 1, NWS Las Vegas, NV

January 28, 2016Inyo County, California

NWS Las Vegas, NV issued this high wind watch at Jan 28, 2016, 2:52 AM PST for Inyo County, California. It took effect at Jan 29, 2016, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 28, 2016, 2:52 AM PST (10:52 UTC)
In effect from
Jan 29, 2016, 4:00 PM PST
Expired
Jan 29, 2016, 10:02 AM PST
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3066 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WWUS75 KVEF 281052
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 AM PST THU JAN 28 2016

CAZ519-520-281900-
/O.NEW.KVEF.HW.A.0001.160130T0000Z-160130T1800Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
252 AM PST THU JAN 28 2016

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR THE EASTERN SIERRA SLOPES AND OWENS VALLEY...WHICH IS IN
EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING.

* TIMING...WINDS ALONG THE CREST INCREASE SATURDAY AFTERNOON WITH
  DOWNSLOPE WINDS DEVELOPING ALONG THE EASTERN SLOPES BY LATE
  AFTERNOON AND CONTINUING OVERNIGHT.

* WINDS...35 TO 50 MPH WITH GUSTS OVER 70 MPH POSSIBLE.

* IMPACTS...WINDS THIS STRONG CAN BLOW AWAY TRASH CANS...LAWN
  FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH
  WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND REMOVE SHINGLES OR
  BLOW WEAKENED ROOFS OFF BUILDINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
5 follow-up statements
486 
WWUS75 KVEF 281052 CCA
NPWVEF

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 AM PST THU JAN 28 2016

CAZ519-520-281900-
/O.COR.KVEF.HW.A.0001.160130T0000Z-160130T1800Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
252 AM PST THU JAN 28 2016

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR THE EASTERN SIERRA SLOPES AND OWENS VALLEY...WHICH IS IN
EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING.

* TIMING...WINDS ALONG THE CREST INCREASE FRIDAY AFTERNOON WITH
  DOWNSLOPE WINDS DEVELOPING ALONG THE EASTERN SLOPES BY LATE
  AFTERNOON AND CONTINUING FRIDAY NIGHT THROUGH SATURDAY MORNING.

* WINDS...35 TO 50 MPH WITH GUSTS OVER 70 MPH POSSIBLE.

* IMPACTS...WINDS THIS STRONG CAN BLOW AWAY TRASH CANS...LAWN
  FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH
  WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND REMOVE SHINGLES OR
  BLOW WEAKENED ROOFS OFF BUILDINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
259 
WWUS75 KVEF 281541
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
741 AM PST THU JAN 28 2016

CAZ519-520-290000-
/O.CON.KVEF.HW.A.0001.160130T0000Z-160130T1800Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
741 AM PST THU JAN 28 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH SATURDAY MORNING...

* TIMING...WINDS ALONG THE CREST INCREASE FRIDAY AFTERNOON WITH 
  DOWNSLOPE WINDS DEVELOPING ALONG THE EASTERN SLOPES BY LATE 
  AFTERNOON AND CONTINUING FRIDAY NIGHT THROUGH SATURDAY 
  MORNING. 

* WINDS...35 TO 50 MPH WITH GUSTS OVER 70 MPH POSSIBLE.

* IMPACTS...WINDS THIS STRONG CAN BLOW AWAY TRASH CANS...LAWN 
  FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. 
  HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND REMOVE 
  SHINGLES OR BLOW WEAKENED ROOFS OFF BUILDINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

CMS
076 
WWUS75 KVEF 281941
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1141 AM PST THU JAN 28 2016

CAZ519-291300-
/O.UPG.KVEF.HW.A.0001.160130T0000Z-160130T1800Z/
/O.NEW.KVEF.HW.W.0001.160129T1800Z-160130T0600Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
1141 AM PST THU JAN 28 2016

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 10 PM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING FOR THE EASTERN SIERRA SLOPES...WHICH IS IN EFFECT FROM 10
AM TO 10 PM PST FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* TIMING...WINDS ALONG THE EASTERN SIERRA SLOPES WILL INCREASE
  FRIDAY MORNING AND REACH PEAK INTENSITY FRIDAY EVENING JUST BEFORE
  ONSET OF SNOW.

* WINDS...WEST 40 TO 55 MPH WITH GUSTS OVER 80 MPH POSSIBLE.

* IMPACTS...HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND
  REMOVE SHINGLES OR BLOW WEAKENED ROOFS OFF BUILDINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...
AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

CAZ520-291300-
/O.CON.KVEF.HW.A.0001.160130T0000Z-160130T1800Z/
OWENS VALLEY-
INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE...
OLANCHA
1141 AM PST THU JAN 28 2016

...HIGH WIND WATCH REMAINS IN EFFECT FOR THE OWENS VALLEY FROM
FRIDAY AFTERNOON THROUGH SATURDAY MORNING...

* TIMING...DOWNSLOPE WINDS MAY DEVELOP INTO THE OWENS VALLEY BY
  LATE AFTERNOON AND CONTINUE FRIDAY NIGHT THROUGH SATURDAY MORNING.

* WINDS...35 TO 50 MPH WITH GUSTS OVER 70 MPH POSSIBLE.

* IMPACTS...WINDS THIS STRONG CAN BLOW AWAY TRASH CANS...LAWN
  FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH
  WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND REMOVE SHINGLES OR
  BLOW WEAKENED ROOFS OFF BUILDINGS. SEVERE CROSSWINDS MAY DEVELOP
  ON US HIGHWAY 395. AREAS OF BLOWING DUST MAY OCCUR REDUCING
  VISIBILITIES BELOW ONE MILE AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

CMS/JH
462 
WWUS75 KVEF 291108
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
308 AM PST FRI JAN 29 2016

CAZ519-292015-
/O.CON.KVEF.HW.W.0001.160129T1800Z-160130T0600Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
308 AM PST FRI JAN 29 2016

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM PST THIS EVENING...

* TIMING...WINDS ALONG THE EASTERN SIERRA SLOPES WILL INCREASE 
  FRIDAY MORNING AND REACH PEAK INTENSITY FRIDAY EVENING JUST 
  BEFORE ONSET OF SNOW. 

* WINDS...WEST 40 TO 55 MPH WITH GUSTS OVER 80 MPH POSSIBLE.

* IMPACTS...HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND 
  REMOVE SHINGLES OR BLOW WEAKENED ROOFS OFF BUILDINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...
AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

CAZ523-292015-
/O.NEW.KVEF.WI.Y.0005.160130T1500Z-160131T0600Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN
308 AM PST FRI JAN 29 2016

...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR THE WESTERN MOJAVE DESERT...WHICH IS IN EFFECT FROM 7
AM TO 10 PM PST SATURDAY.

* TIMING...WEST WINDS ARE EXPECTED TO INCREASE EARLY SATURDAY
  MORNING AND CONTINUE THROUGH MUCH OF THE DAY BEFORE DECREASING
  SATURDAY EVENING.

* WINDS...25 TO 30 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...STRONG CROSSWINDS CREATING DIFFICULT DRIVING CONDITIONS
  FOR HIGH PROFILE VEHICLES. BRIEFLY LOWERED VISIBILITIES IN BLOWING
  SAND AND DUST...ESPECIALLY NEAR DRY LAKE BEDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS TRAVELING ALONG HIGHWAYS IN WESTERN SAN BERNARDINO COUNTY
SHOULD USE EXTRA CAUTION AND WATCH FOR STRONG CROSSWINDS AND AREAS
OF BLOWING SAND AND DUST.

&&

$$

CAZ520-292015-
/O.CON.KVEF.HW.A.0001.160130T0000Z-160130T1800Z/
OWENS VALLEY-
INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE...
OLANCHA
308 AM PST FRI JAN 29 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH
SATURDAY MORNING...

* TIMING...DOWNSLOPE WINDS MAY DEVELOP INTO THE OWENS VALLEY BY 
  LATE AFTERNOON AND CONTINUE FRIDAY NIGHT THROUGH SATURDAY 
  MORNING. 

* WINDS...35 TO 50 MPH WITH GUSTS OVER 70 MPH POSSIBLE.

* IMPACTS...WINDS THIS STRONG CAN BLOW AWAY TRASH CANS...LAWN 
  FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. 
  HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND REMOVE 
  SHINGLES OR BLOW WEAKENED ROOFS OFF BUILDINGS. SEVERE 
  CROSSWINDS MAY DEVELOP ON US HIGHWAY 395. AREAS OF BLOWING 
  DUST MAY OCCUR REDUCING VISIBILITIES BELOW ONE MILE AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
907 
WWUS75 KVEF 291802
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1002 AM PST FRI JAN 29 2016

CAZ520-291915-
/O.CAN.KVEF.HW.A.0001.160130T0000Z-160130T1800Z/
OWENS VALLEY-
INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE...
OLANCHA
1002 AM PST FRI JAN 29 2016

...HIGH WIND WATCH IS CANCELLED FOR THE OWENS VALLEY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE HIGH
WIND WATCH FOR THE OWENS VALLEY. 

THE LIKELIHOOD OF STRONG TO SEVERE DOWNSLOPE WINDS REACHING THE
OWENS VALLEY HAS DECREASED. THOUGH WIND GUSTS TO 40 MPH ARE POSSIBLE
AT TIMES OVERNIGHT, ESPECIALLY IN SOUTHERN PARTS OF THE VALLEY,
WIDESPREAD HAZARDOUS WINDS ARE NOT ANTICIPATED AT THIS TIME.

$$

CAZ519-300215-
/O.CON.KVEF.HW.W.0001.000000T0000Z-160130T0600Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
1002 AM PST FRI JAN 29 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* TIMING...WINDS ALONG THE EASTERN SIERRA SLOPES WILL INCREASE
  THROUGH THE AFTERNOON AND REACH PEAK INTENSITY THIS EVENING JUST
  BEFORE ONSET OF HEAVIER SNOW.

* WINDS...WEST 40 TO 55 MPH WITH GUSTS OVER 80 MPH POSSIBLE.

* IMPACTS...HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND 
  REMOVE SHINGLES OR BLOW WEAKENED ROOFS OFF BUILDINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...
AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

CAZ523-300215-
/O.CON.KVEF.WI.Y.0005.160130T1500Z-160131T0600Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FORT IRWIN
1002 AM PST FRI JAN 29 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 10 PM PST
SATURDAY...

* TIMING...WINDS ARE EXPECTED TO INCREASE EARLY SATURDAY MORNING
  AND CONTINUE THROUGH MUCH OF THE DAY BEFORE DECREASING SATURDAY
  EVENING.

* WINDS...WEST 25 TO 30 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...STRONG CROSSWINDS CREATING DIFFICULT DRIVING 
  CONDITIONS FOR HIGH PROFILE VEHICLES. BRIEFLY LOWERED 
  VISIBILITIES IN BLOWING SAND AND DUST...ESPECIALLY NEAR DRY 
  LAKE BEDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS TRAVELING ALONG HIGHWAYS IN WESTERN SAN BERNARDINO
COUNTY SHOULD USE EXTRA CAUTION AND WATCH FOR STRONG CROSSWINDS
AND AREAS OF BLOWING SAND AND DUST.

&&

$$

CMS

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Jan 27, 8:56 PM PST, 5 hours 56 minutes earlier.

Area forecast discussion, Jan 27, 8:56 PM PST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
856 PM PST WED JAN 27 2016

.SYNOPSIS...DRY CONDITIONS AND WARMING TEMPERATURES WILL OCCUR
THROUGH THE END OF THE WORK WEEK IN ADVANCE OF A POTENT PACIFIC
STORM SYSTEM THAT WILL MOVE THROUGH THE REGION THIS WEEKEND. THIS
STORM WILL LIKELY BRING SIGNIFICANT SNOW TO THE SOUTHERN SIERRA AND
CHANCES OF PRECIPITATION AND WINDY CONDITIONS TO MUCH OF THE AREA.
MUCH COOLER TEMPERATURES ARE EXPECTED EARLY NEXT WEEK AS THE SYSTEM
MOVES OFF TO THE EAST.
&&

.UPDATE...A WEAK UPPER DISTURBANCE SPINNING OFF THE SOUTHERN CAL
COAST THIS EVENING CONTINUES TO SPREAD HIGH CLOUDS ACROSS THE AREA.
MODEL FORECASTS TRACK THIS FEATURE SOUTH ALONG THE COAST OVERNIGHT
WITH LESS CLOUDINESS OVER THE NORTHERN REGIONS OF THE FORECAST AREA
AND CONTINUED PARTLY TO MOSTLY CLOUDY CONDITIONS ACROSS THE SOUTH.
ADJUSTED SKY COVER TO TAKE IN ACCOUNT THE LATEST TRENDS OTHERWISE,
THE FORECAST IS IN GOOD SHAPE.
&&

.PREVIOUS DISCUSSION...244 PM PST...

.SHORT TERM...THROUGH FRIDAY NIGHT.

RIDGING CONTINUES IN THE WEST TODAY, BUT A WEAK VORT MAX NEAR
34N/124W IS ADVANCING ESE TOWARD THE CALIFORNIA/MEXICO BORDER THIS
AFTERNOON. THIS SHORTWAVE TROUGH IS BRINGING INCREASED CLOUD COVER
TO THE DESERT SOUTHWEST, WHICH HAS ACTED TO IMPEDE WARMING SOMEWHAT
IN WESTERN PORTIONS OF THE CWA THIS AFTERNOON. VORT MAX WILL
CONTINUE ESE TO FAR SOUTHERN ARIZONA AND ADJACENT NORTHWEST MEXICO
BY 00Z FRIDAY WITH INCREASED CLOUD COVER (ESPECIALLY FOR THE
SOUTHERN CWA) OVERNIGHT AND DECREASING CLOUD COVER FROM NORTHWEST TO
SOUTHEAST TOMORROW. MODELS HAVE NOT HANDLED THIS SYSTEM PARTICULARLY
WELL, AND GUIDANCE IS STRUGGLING A TAD WITH TEMPERATURES OWING TO
THE VARIATIONS IN CLOUD COVER. GIVEN THE ABOVE...WAS INCLINED TO
KEEP MIN TEMPS A BIT WARMER THAN GUIDANCE IN MUCH OF THE CWA TONIGHT
GIVEN THE UPTICK IN CLOUD COVER, BUT KEPT MAX TEMPS TOMORROW QUITE
CLOSE TO GUIDANCE GIVEN THE DECREASING TREND IN CLOUDS EXPECTED.
NEVERTHELESS, CONFIDENCE IS SOMEWHAT LOWER THAN AVERAGE WITH TEMPS
FOR THE FIRST 24 HOURS OF THE FORECAST GIVEN THE UNCERTAINTY WITH
EXTENT/SPATIAL DISTRIBUTION OF CLOUDS. CURRENT FORECAST FOR THE NEXT
24 HOURS HAS BOTH MAX AND MIN TEMPS ABOUT 3-5 DEGREES WARMER THAN
WHAT WAS OBSERVED TODAY.

AS THE WEAK VORT MAX ADVANCES INTO THE RIDGE, THE RIDGE PROGRESSES
EAST AND WEAKENS SUFFICIENTLY TO ALLOW FOR THE EAST PACIFIC JET TO
SINK SOUTHWARD WITH TIME FRIDAY INTO THE WEEKEND. ONE SYSTEM QUICKLY
REACHES THE PACIFIC NORTHWEST BY 00Z FRIDAY WITH SENSIBLE WEATHER
EFFECTS WELL TO THE NORTH OF THE AREA. HOWEVER, THE SUBSEQUENT
SYSTEM REACHES THE COAST FRIDAY AFTERNOON. BY THIS TIME, ASCENT AND
MOIST ADVECTION WILL ALLOW FOR PRECIPITATION TO DEVELOP GRADUALLY
INTO THE SOUTHERN SIERRA BY FRIDAY NIGHT. GFS IS A BIT QUICKER TO
DEVELOP THIS PRECIP (12Z-18Z FRIDAY) AND REMAINS SOMEWHAT MORE
AGGRESSIVE IN BRINGING PRECIP TO THE SOUTHERN GREAT BASIN (THOUGH
LESS SO THAN YESTERDAY). AS SUCH...SLIGHT-TO-CHANCE POPS CONTINUE
FOR THE SOUTHERN SIERRA BEGINNING 12Z FRIDAY WITH VALUES INCREASING
THROUGH FRIDAY NIGHT. GIVEN THE ORIENTATION OF THE FLOW (SUBSTANTIAL
SHADOWING DOWNSTREAM OF THE SIERRA) AND THE JET ONLY SLOWLY
ADVANCING SOUTHWARD, KEPT POPS RELATIVELY LOW FOR ESMERALDA, NYE,
AND LINCOLN COUNTIES THROUGH FRIDAY NIGHT. SNOW LEVELS LOOK HIGH TO
BEGIN WITH (8000+ FEET), SO ACCUMULATIONS WILL BE CONFINED MOSTLY TO
THE RIDGETOPS THROUGH FRIDAY NIGHT.

THE OTHER MAIN STORY WITH THE INITIAL STAGES OF THE WEEKEND STORM IS
THE INCREASING WINDS IN THE SIERRA AND WESTERN MOJAVE DESERT. MODEL
SOUNDINGS SHOW 600-500 MB WINDS 50+ KTS BY 06Z SATURDAY WITH HI-RES
GUIDANCE SUGGESTING RIDGETOP WINDS EXCEEDING HIGH WIND WARNING
CRITERIA FRIDAY NIGHT. SOME UNCERTAINTY REMAINS HOWEVER GIVEN THE
TIMING OF PRECIPITATION AND RESULTANT EFFECTS ON SURFACE WINDS AS
WELL AS SPATIOTEMPORAL VARIATIONS REGARDING THE STRENGTH/ORIENTATION
OF THE ASSOCIATED MIDLEVEL JET. HELD OFF ON ISSUING WATCH PRODUCTS
AT THIS TIME GIVEN THESE UNCERTAINTIES, BUT FULLY EXPECT SOME
COMBINATION OF WINTER WEATHER/WIND PRODUCTS WILL BE REQUIRED FOR THE
SIERRA NEAR OR SUBSEQUENT TO THIS TIME. MEANWHILE, WEST-SOUTHWEST
WINDS WILL BEGIN TO APPROACH WIND ADVISORY CRITERIA IN THE WESTERN
MOJAVE DESERT BY FRIDAY NIGHT.

TEMPERATURES FRIDAY AND FRIDAY NIGHT WILL BE ABOUT 5-10 DEGREES
ABOVE NORMAL.

.LONG TERM...SATURDAY THROUGH WEDNESDAY.

NO MAJOR CHANGES IN THE MODEL TRENDS TODAY. STILL LOOKING AT A
STRONG MOIST WESTERLY FLOW SATURDAY WITH A WEAK EMBEDDED SHORTWAVE
MOVING ACROSS NORTHERN NEVADA. THIS WILL LEAD TO PRECIPITATION
CHANCES INCREASING A BIT OVER THE SIERRA AND THE FAR NORTHERN PART
OF OUR FORECAST AREA. THE SIERRA COULD START TO SEE SIGNIFICANT
SNOWFALL ALONG WITH STRONG WESTERLY WINDS AND IF MODELS REMAIN
CONSISTENT A WINTER STORM WATCH/WARNING WILL LIKELY BE NEEDED. NOT
QUITE READY TO PULL THE TRIGGER AT THIS STAGE. ANY PRECIPITATION
SHOULD STILL BE FAIRLY LIGHT ACROSS THE SOUTHERN GREAT BASIN WHILE
THE CENTRAL AND SOUTHERN PORTIONS OF THE CWA REMAIN DRY WITH MILD
TEMPERATURES. HOWEVER...TEMPERATURES MAY BE TEMPERED A BIT BY
SIGNIFICANT HIGH CLOUD COVER. WINDS WILL ALSO BE INCREASING SATURDAY
AFTERNOON ACROSS MUCH OF THE MOJAVE DESERT AND THERE IS A GOOD
CHANCE OF WINDS HITTING ADVISORY LEVELS IN SAN BERNARDINO COUNTY.

THE MOISTURE BAND WILL CONTINUE TO SAG SLOWLY SOUTH ACROSS THE AREA
SATURDAY NIGHT AS A TROUGH DROPS SOUTH ALONG THE NORTHERN CALIFORNIA
COAST. MUCH OF THE AREA NORTH OF LAS VEGAS WILL SEE A CHANCE OF
PRECIPITATION WITH THE POSSIBILITY OF SOME MORE HEAVY SNOW
CONTINUING IN THE SIERRA. OVERALL...OTHER THAN IN THE
SIERRA...PRECIPITATION AMOUNTS SHOULD REMAIN FAIRLY LIGHT. WINDS
LOOK TO ABATE SOMEWHAT SATURDAY NIGHT BUT THERE COULD STILL BE
BREEZY TO WINDY AREAS ACROSS THE DESERT.

PRECIPITATION CHANCES WILL INCREASE ACROSS THE REST OF THE AREA
SUNDAY AND SUNDAY NIGHT AS THE UPPER TROUGH MOVES EAST OUT OF
CALIFORNIA AND ACROSS NEVADA. THE GFS CONTINUES TO BE QUITE A BIT
MORE MOIST THAN THE ECMWF WITH MORE WIDESPREAD SIGNIFICANT
PRECIPITATION. ALL THE MODELS SEEM TO PLACE THE BEST QPF IN SOMEWHAT
DIFFERENT LOCATIONS AND CONFIDENCE IS STILL NOT VERY HIGH REGARDING
THAT ASPECT OF THE FORECAST. TEMPERATURES WILL START TO COOL SUNDAY
WITH BREEZY TO WINDY CONDITIONS ACROSS THE MOJAVE DESERT AND SIERRA
AND SPRING MOUNTAINS CONTINUING SUNDAY NIGHT. GUSTY NORTHERLY WINDS
WILL START TO SPREAD INTO THE NORTHERN CWA SUNDAY NIGHT.

A DRIER NORTHWEST FLOW ALOFT WILL PUSH INTO THE AREA BEHIND THE
TROUGH MONDAY WITH SOME LINGERING SHOWERS POSSIBLE ACROSS MAINLY
LINCOLN AND MOHAVE COUNTIES. GUSTY NORTH/NORTHWEST WINDS APPEAR
LIKELY ACROSS THE ENTIRE FORECAST AREA WITH TEMPERATURES EVEN COOLER
THAN SUNDAY. MANY AREAS WILL HAVE HIGH TEMPERATURES AROUND 15
DEGREES COOLER THAN WHAT IS EXPECTED SATURDAY WITH LAS VEGAS ONLY
AROUND 50 DEGREES FOR A HIGH...WITH 60 BEING THE NORMAL HIGH FOR
FEBRUARY 1ST.

A MAINLY DRY NORTHWEST FLOW WILL CONTINUE TUESDAY INTO WEDNESDAY
WITH SIGNS OF A RIDGE STARTING TO BUILD IN FROM THE WEST WEDNESDAY
AFTERNOON. TEMPERATURES WILL REMAIN BELOW NORMAL BUT SHOULD START TO
WARM A BIT WEDNESDAY.
&&

.AVIATION...FOR MCCARRAN...LIGHT AND VARIABLE WINDS THROUGH THE
PERIOD WITH SOME PREFERENCE TO NOCTURNAL DRAINAGE SOUTHWEST FLOW
OVERNIGHT. SCT-BKN HIGH CLOUDS THROUGH TONIGHT WITH PERHAPS A SLOW
DECREASING TREND EXPECTED TOMORROW.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS LIGHT AND DIURNALLY DRIVEN AT MOST TAF SITES
THROUGH THE PERIOD. THE COLORADO RIVER VALLEY WILL CONTINUE TO SEE
NORTHERLY BREEZES (5-15 KTS AT KEED AND 10-20 KTS AT KIFP DURING THE
DAY) WITH OCCASIONAL GUSTS. WINDS SHOULD BE LIGHTER AT NIGHT. SCT-
BKN HIGH CLOUDS EXPECTED FOR MUCH OF THE REGION AT LEAST THROUGH
TONIGHT AND TO A LESSER EXTENT TOMORROW. CLOUDS WILL BEGIN TO
INCREASE IN THE SIERRA BY TOMORROW NIGHT IN ADVANCE OF A POTENT
STORM SYSTEM TO AFFECT THE REGION THIS WEEKEND.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
ANTICIPATED. PLEASE REPORT ANY SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.
&&

UPDATE...SALMEN

PREVIOUS DISCUSSION...

SHORT TERM/AVIATION...SHAFER
LONG TERM.............HARRISON

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 3:04 AM PSTWinter Storm WatchVEFInyo8 hr
Jan 28, 11:12 AM PSTWinter Storm WarningVEFInyo4 days
Jan 28, 11:41 AM PSTHigh Wind WarningVEFInyo34 hr

Nearby

High Wind Watches in California, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.